Nebraska, 2008

Hail in Nebraska, April 23, 2008

April 23, 2008 · NWS CYS · 13 events in 4 counties and zones

Scattered severe thunderstorms produced hail over parts of the Nebraska panhandle, with the most damage reported in and around Bridgeport, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered severe thunderstorms produced hail over parts of the Nebraska panhandle, with the most damage reported in and around Bridgeport, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 23, 12:08 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 23, 12:08 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT WED APR 23 2008

.SHORT TERM...TONIGHT THROUGH THU NIGHT...
MAIN FOCUS IS ON THE POSSIBILITY OF SEVERE WEATHER LATER THIS
AFTERNOON AND THIS EVENING PRIMARILY IN THE NEB PANHANDLE PORTION OF
THE FORECAST AREA. SURFACE CYCLOGENESIS THIS AFTERNOON OVER
SOUTHEAST WY AND NORTHERN CO IS ADVECTING MOIST AIR NORTHWARD AHEAD
OF IT. THE INCREASING MOISTURE WILL BE LIMITED TO AREAS EAST OF THE
MOUNTAINS...AND WILL INTERACT WITH A VIGOROUS SHORTWAVE TO TRIGGER
STORMS EAST OF THE MOUNTAINS. THE STORMS ARE EXPECTED TO BE
STRONGEST AND MOST NUMEROUS IN THE NEB PANHANDLE WHERE SOME SEVERE
HAIL AND OUTFLOW WINDS ARE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO
DIE OUT BY MIDNIGHT TONIGHT WITH SOME SHOWERS POSSIBLE LATE TONIGHT.
SURFACE LOW PRESSURE WILL MOVE EAST OF OUR FORECAST AREA LATE
TONIGHT AND WILL PULL COOLER AIR SOUTHWARD BEHIND IT AS IT MOVES
AWAY. COLD AIR ADVECTION WILL CONTINUE THU ON THE STRENGTH OF BRISK
NORTHWESTERLY SURFACE WINDS. MOIST SOUTHWESTERLY FLOW ALOFT ALONG
WITH POSITIVE VORTICITY ADVECTION WILL CONTINUE THU AS AN UPPER
TROUGH MOVES OVER WY BY LATE THU. SURFACE CYCLOGENESIS PROGGED TO
OCCUR OVER EASTERN CO THU WILL KEEP THE LOW LEVEL PRESSURE GRADIENT
ENHANCED WITH A SURFACE TROUGH EXTENDING NORTHWESTWARD OVER THE
FORECAST AREA. THE AIRMASS IS EXPECTED TO BE LESS UNSTABLE THU. IT
WILL HOWEVER BE JUST UNSTABLE ENOUGH TO WARRANT A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTHEASTERN TIER OF
THE FORECAST AREA. HIGH TEMPERATURES THU WILL RANGE FROM THE MID 40S
WEST OF THE MOUNTAINS TO MID 60S OVER SOUTHERN AND CENTRAL PORTIONS
OF THE NEB PANHANDLE. THE UPPER TROUGH WILL MOVE OVER THE FORECAST
AREA THU NIGHT WITH ANY PRECIPITATION EXPECTED TO END AFTER THE
PASSAGE OF THE UPPER TROUGH AXIS. MOISTURE AND WINDS WILL GRADUALLY
DECREASE THU NIGHT BUT MOISTURE AND DYNAMICS SHOULD LINGER LONG
ENOUGH TO JUSTIFY A CONTINUED CHANCE OF PRECIPITATION OVER MOST OF
THE FORECAST AREA.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
THE FILLING SHORTWAVE TROUGH WILL HAVE MOVED EAST OF THE CWA BY 12Z
FRIDAY.  THAT WILL PLACE THE REGION UNDER DRIER NORTHWEST FLOW ALOFT
THROUGH FRIDAY.  MODELS ARE SIMILAR IN MOVING A SHORTWAVE TROUGH OVER
THE CWA ON SATURDAY WITHIN THAT NORTHWEST FLOW ALOFT.  AN ASSOCIATED
COLD FRONT MOVES ACROSS THE CWA BY 18Z SATURDAY WITH AT LEAST A
SCATTERED COVERAGE OF SHOWERS MAINLY ALONG AND BEHIND THE FRONT.
WILL INCREASE POPS A BIT ON SATURDAY AND LOWER TEMPERATURES
SLIGHTLY.  THE HEIGHTS ALOFT THEN RISE OVER THE CWA THROUGH TUESDAY
WITH AS THE RIDGE ALOFT MOVES FROM THE WEST COAST FRIDAY TO OVER THE
CWA TUESDAY. THE 12Z GFS DEVELOPS SOME QPF OVER PARTS OF THE CWA
MONDAY NIGHT...BUT FOR NOW WILL KEEP THE ENTIRE PERIOD DRY AND
MILD.  AN UPPER LOW WILL DEVELOP JUST OFF THE PACIFIC NORTHWEST
TUESDAY NIGHT AND NEXT WEDNESDAY ON MOST ALL MODELS AND PLACEMENT OF
THE FEATURE DIFFERS SLIGHTLY.  CYCLOGENESIS TAKES PLACE OVER CENTRAL
WYOMING AND THE ADDED SURFACE FORCING AND DIFFLUENT FLOW ALOFT COULD
BE ENOUGH FOR THE NEXT POTENTIAL STRONGER THUNDERSTORM EVENT NEXT
WEDNESDAY AFTERNOON AND EVENING.

&&

.AVIATION...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
SEVERE OVER THE WESTERN NEB PANHANDLE WITH REDUCED VISIBILITIES AND
STRONG OUTFLOW WINDS POSSIBLE WITH THE STRONGER STORMS. STORM
ACTIVITY WILL MOVE EAST OF ROUTES BY MIDNIGHT TONIGHT WITH LINGERING
SHOWER ACTIVITY POSSIBLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JR/WEILAND
Hazardous weather outlook, Apr 23, 12:46 PM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
146 PM MDT WED APR 23 2008

WYZ059>070-241130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
146 PM MDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SIERRA MADRE AND
SNOWY MOUNTAIN RANGES AS WELL AS ALONG AND EAST OF THE LARAMIE
RANGE THIS AFTERNOON INTO EARLY THIS EVENING. SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORM ACTIVITY EAST
OF THE LARAMIE RANGE...WITH THE STRONGEST THUNDERSTORMS POSSIBLE
CLOSE TO THE NEBRASKA STATE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR EAST PORTIONS OF
LARAMIE AND GOSHEN COUNTIES THIS AFTERNOON INTO EARLY THIS
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG
WINDS OBSERVED WITH THUNDERSTORM ACTIVITY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-241130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
146 PM MDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED THE REST OF THIS
AFTERNOON CONTINUING INTO THE EVENING.  A TORNADO WATCH IS IN
EFFECT UNTIL 9 PM FOR DAWES...BOX BUTTE...MORRILL AND CHEYENNE
COUNTIES.  SEVERE WEATHER IS QUITE POSSIBLE IN THOSE COUNTIES...
INCLUDING HAIL OVER AN INCH IN DIAMETER...STRONG WIND GUSTS TO 70
MPH...A PERIOD OF HEAVY RAIN AND EVEN TORNADOES.  THE SUPERCELLS
THAT FORM WILL MOVE TO THE WEST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS
STRONG THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO
THE EVENING. SPOTTERS ARE ENCOURAGED TO REPORT 3/4 INCH HAIL AND
STRONG WINDS ASSOCIATED WITH THUNDERSTORM ACTIVITY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The Cheyenne radar (KCYS), 168 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Morrill

When
April 23, 4:00 PM MST to 4:04 PM MST
Where
Morrill County, 3 mi NW of Broadwater
Measured
0.88 in hail
Reported by
Public
Coordinates
41.631, -102.891

Hail, Morrill

When
April 23, 4:52 PM MST to 5:20 PM MST
Where
Morrill County, 7 mi S of Bridgeport to Bridgeport
Measured
2 in hail
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
41.569, -103.100

Hail from 3/4 inch to around 2 inches in diameter fell over and around Bridgeport, Nebraska, with large hail reported to have fallen in Bridgeport for almost one half hour. The hail damaged cars and windows.

Hail, Box Butte

When
April 23, 5:04 PM MST to 5:15 PM MST
Where
Box Butte County, 2 mi SW of Hemingford to Hemingford
Measured
0.88 in hail
Reported by
Public
Coordinates
42.300, -103.098

Hail from Penny to Nickel size reported by the public.

Hail, Sioux

When
April 23, 5:45 PM MST
Where
Sioux County, 20 mi E of Harrison
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -103.476

Hail, Dawes

When
April 23, 5:50 PM MST to 6:00 PM MST
Where
Dawes County, Chadron to 4 mi NE of Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -103.000

Hail, Dawes

When
April 23, 5:57 PM MST to 6:02 PM MST
Where
Dawes County, 12 mi N of Crawford
Measured
0.88 in hail
Reported by
Public
Coordinates
42.854, -103.400

Hail, Dawes

When
April 23, 6:14 PM MST to 6:50 PM MST
Where
Dawes County, Crawford to 18 mi WSW of Chadron
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.680, -103.400

Hail from 1.25 to 1.75 inches in diameter fell between Crawford and Whitney, Nebraska.

Hail, Box Butte

When
April 23, 6:15 PM MST to 6:30 PM MST
Where
Box Butte County, 9 mi S of Alliance to 1 mi S of Alliance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -102.880

Hail from Penny to Nickel size reported south of Alliance, Nebraska.

Hail, Morrill

When
April 23, 6:15 PM MST
Where
Morrill County, 12 mi NE of Bridgeport to 15 mi NE of Angora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.793, -102.935

Hail from Nickel to Quarter size reported.

Hail, Box Butte

When
April 23, 6:52 PM MST
Where
Box Butte County, Alliance
Measured
0.75 in hail
Reported by
Public
Coordinates
42.100, -102.880

Hail, Morrill

When
April 23, 6:55 PM MST
Where
Morrill County, 16 mi ENE of Angora
Measured
0.75 in hail
Reported by
Public
Coordinates
41.939, -102.833

Hail, Dawes

When
April 23, 7:08 PM MST
Where
Dawes County, Whitney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.780, -103.250

Hail, Dawes

When
April 23, 7:33 PM MST to 7:40 PM MST
Where
Dawes County, 1 mi W of Chadron to Chadron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.020

Hail from 3/4 to 1.25 inches in diameter reported around Chadron, Nebraska.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84459, 84462, 86764, 86766, 84464, 84466, 84467, 84468, 86769, 84470, 86770, 84474, 84475.